Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
-
Korean J Anesthesiol. 1998 Oct;35(4):786-790. Korean. Case Report.
Han KD , Jeong YJ , Lim SA .
Department of Anesthesiology, Eulji Medical College, Taejeon, Korea.
Abstract

Severe neurologic complication after epidural anesthesia is very rare. We experinced a case of cauda equina syndrome following epidural anesthesia with 2% lidocaine 20 ml, alkalinized with sodium bicarbonate and 1: 200,000 epinephrine added in female patient underwent abdominal hysterectomy. She complained hypoesthesia of buttock, perineum, left leg and weakness of left leg. She also suffered from urinary retension and defecation difficulty and abdominal discomfort 2 days after epidural block. In MRI taken 4 days after block, spinal stenosis (L4-5) and mild disc bulging (L3-4) were noted. She was treated with medication, bladder training and physical therapy and recovered slowly but gradually, finally discharged 2 months after block with mild weakeness of left leg. We suggest the causative factors are the temporary neural compression due to spinal stenosis and the spinal cord ischemia due to vascular spasm because of added epinephrine.

Copyright © 2019. Korean Association of Medical Journal Editors.